HealthDay News — Higher maximal activated clotting time (ACT) is associated with a greater risk of major bleeding after transfemoral (TF) percutaneous coronary intervention (PCI) than after transradial (TR) PCI, according to a study published in June in JACC: Cardiovascular Interventions.
David Louis, MD, from Brown University in Providence, Rhode Island, and colleagues related maximal ACT to the risk of major bleeding in 14,634 patients undergoing TR or TF PCI with unfractionated heparin monotherapy. They also performed secondary analyses to relate maximal ACT to composites of in-hospital death, myocardial infarction, or stroke and in-hospital death, myocardial infarction, or urgent target vessel revascularization.
The researchers found that more major bleeding occurred at ACT > 290 vs ≤ 290 seconds after TF PCI (7.7 vs 5.8%; P=.006) but not TR PCI (1.7 vs 2.4%; P=.18). The findings for major bleeding risk remained significantly higher at ACT > 290 vs ≤290 seconds among TF (odds ratio, 1.28; 95% confidence interval, 1.02 to 1.62; P=.036) but not TR PCI (odds ratio, 0.72; 95% confidence interval, 0.42 to 1.22; P=.22) after adjustment. There was no association between maximal ACT and incidence of the composite outcomes after TF or TR PCI.
“Higher maximal ACT is associated with a greater risk of major bleeding following TF than TR PCI, conclude the authors.
One author disclosed ties to the medical device industry.